Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 177, NWS Memphis, TN

August 6, 2005Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 6, 2005, 2:51 PM CDT for Marshall County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2005, 2:51 PM CDT (19:51 UTC)
Expired
Aug 6, 2005, 3:15 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Marshall County, MS

The radar

The Memphis radar (KNQA), 69 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 061951
SVRMEG
MSC093-062015-
/O.NEW.KMEG.SV.W.0177.050806T1951Z-050806T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 315 PM CDT

* AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HOLLY SPRINGS. THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3473 8932 3495 8943 3493 8972 3478 8972
      3466 8966

$$
2 follow-up statements
000 
WWUS54 KMEG 061959
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
259 PM CDT SAT AUG 6 2005

MSC093-062015-
/O.CON.KMEG.SV.W.0177.000000T0000Z-050806T2015Z/
MARSHALL MS-
259 PM CDT SAT AUG 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR
MARSHALL COUNTY...

AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HOLLY SPRINGS. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3473 8932 3495 8943 3493 8972 3478 8972
      3466 8966

$$
000 
WWUS54 KMEG 062015 RRA
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT SAT AUG 6 2005

MSC093-062025-
/O.EXP.KMEG.SV.W.0177.000000T0000Z-050806T2015Z/
MARSHALL MS-
315 PM CDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY EXPIRES AT 315
PM CDT...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED IN
THE WARNED AREA.

LAT...LON 3473 8932 3495 8943 3493 8972 3478 8972
      3466 8966

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:00 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SAT AUG 6 2005

.DISCUSSION...

REMNANTS OF A COLD FRONT WILL MOVE OVER THE AREA TONIGHT AS AN UPPER
LEVEL LOW ALONG THE GULF COAST BEGINS TO MOVE NORTHWARD. THE
COMBINATION OF THESE TWO SYSTEMS WILL HELP TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MIDSOUTH. A FEW OF THESE
THUNDERSTORMS MAY BE SEVERE LIKE YESTERDAY WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREAT.

THE UPPER LEVEL LOW WILL CONTINUE TO CAUSE HAVOC WITH THE WEATHER
THROUGH THE MIDDLE OF NEXT WEEK AS IT MOVES SLOWLY NORTHWARD THROUGH
ALABAMA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE MIDSOUTH WITH THE EASTERN SECTIONS OF THE CWA SEEING THE
BEST CHANCES. WILL GO WITH A RANGE OF 20-50 POPS DURING THIS TIME
WITH THE HIGHEST IN THE EAST. EXPECT TEMPERATURES TO BE A TAD COOLER
DUE TO THE SCATTERED CONVECTION WITH HIGHS IN THE UPPER 80S TO LOWER
90S DURING THIS TIME.

BY THE END OF NEXT WEEK...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
AREA. STILL EXPECT DIURNAL CONVECTION TO OCCUR. WILL CONTINUE WITH
20-30 POPS. TEMPERATURES WILL ALSO WARM BACK UP INTO THE MID 90S FOR
HIGHS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE
MO...NONE
MS...NONE
TN...NONE

KRM
Hazardous weather outlook, Aug 6, 4:48 AM CDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
448 AM CDT SAT AUG 6 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-071000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
448 AM CDT SAT AUG 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
WEST TENNESSEE...NORTH MISSISSIPPI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE MIDSOUTH TODAY
AND TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING
WIND BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...WITH ANY
SEVERE THUNDERSTORMS TODAY EXPECTED TO BE ISOLATED. HOWEVER...
SPOTTERS ARE ADVISED TO KEEP IN TOUCH WITH THE WEATHER TODAY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:12 PM CDTSevere Thunderstorm WarningMEGMarshall33 min
Aug 6, 5:02 PM CDTSevere Thunderstorm WarningMEGAlcorn28 min
Aug 6, 5:10 PM CDTFlash Flood WarningMEGAlcorn2 hr
Aug 6, 5:22 PM CDTSevere Thunderstorm WarningMEGTishomingo38 min
Aug 6, 5:52 PM CDTSevere Thunderstorm WarningMEGPrentiss44 min
Aug 6, 6:06 PM CDTSevere Thunderstorm WarningMEGUnion42 min
Aug 6, 6:30 PM CDTSevere Thunderstorm WarningMEGPontotoc30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.